Alert archive / Illinois / Tornado Warnings in 1997
Tornado Warning 54, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Aug 16, 1997, 8:23 PM CDT for Henry County, Illinois. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 16, 1997, 8:23 PM CDT (01:23 UTC)
- Expired
- Aug 16, 1997, 9:25 PM CDT
- In force
- 62 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Henry County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 9:20 PM CDT | Hail 1 | Cambridge, IL | |
| Aug 16, 9:20 PM CDT | Hail 1 | Kewanee, IL | Hail dented car hoods. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6428 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 10.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 170123 RRA TORMLI ILC073-170225- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 823 PM CDT SAT AUG 16 1997 * TORNADO WARNING FOR HENRY COUNTY ILLINOIS IN NORTHWESTERN ILLINOIS * UNTIL 925 PM CDT * SOME LOCATIONS AFFECTED GERMAN CORNER AROUND 835 PM CDT GALVA AROUND 840 PM CDT KEWANEE MUNICIPAL AIRPORT AROUND 900 PM CDT * AT 821 PM CDT...A POSSIBLE TORNADO WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR AND SPOTTER REPORTS 12 MILES SOUTHWEST OF KEWANEE OR 4 MILES WEST OF GALVA MOVING EAST AT 10 MPH. THIS IS A DANGEROUS STORM. ACT QUICKLY. GO TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES...TAKE COVER IN A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. TEH/BLH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Aug 16, 2:07 PM CDT, 6 hours 16 minutes earlier.
Area forecast discussion, Aug 16, 2:07 PM CDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 200 PM CDT SAT AUG 16 1997 OUTFLOW BOUNDARY HAS SAGGED SOUTH INTO HEART OF THE CWA. THIS HAS BROUGHT SOME CLOUDS BUT TEMPERATURES AND HUMIDITY CONTINUE TO BE HIGH. LAST AVBL SATELLITE DERIVED SOUNDING AT 16Z LOOKED REAL UNSTABLE AND ALL THAT IS NEEDED IS A GOOD TRIGGER. TRUE FRONT ALREADY HAS SOME ECHOES TRYING TO DEVELOP NR DEH SO MAY BEGIN TO RELEASE SOME CAPE SOON. BELIEVE THAT THE ONLY SERIOUS DIFFERENCE BETWEEN TODAYS DATA AND MODELS IS THE PLACEMENT OF THE JET. THE BEST DIVERGENCE WONT REACH THE AREA UNTIL AFTER 0Z WHICH MAY LIMIT THE SVR A BIT... BUT ENHANCE THE HEAVY RAIN THREAT OVERNIGHT. FEEL THAT WE NEED MENTION OF HEAVY RAINS POSSIBLE ALONG AND SOUTH OF I80 TONIGHT. THIS TRACK WILL ALSO BE OVER LASTNIGHTS //SURPRISE// RAIN TRACK AND SO SOME FLASH FLOODING PROBLEMS ARE POSSIBLE. .TONIGHT... SHOWERS AND THUNDERSTORMS SOME POSSIBLY SEVERE EARLY. t .OVERNIGHT... SHOWERS AND THUNDERSTORMS CONTINUING WITH SOME HEAVY RAINS POSSIBLE. LOWS 65-70. CID 067/80 DBQ 065/80 MLI 068/80 BRL 069/80 HIRSCH
In the hours before
Special weather statement, Aug 16, 5:22 PM CDT, 3 hours 1 minute before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-170425- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 522 PM CDT SAT AUG 16 1997 ....SEVERE THUNDERSTORM WATCH FOR EAST CENTRAL IOWA AND MUCH OF NORTHWEST AND WEST-CENTRAL ILLINOIS... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EAST CENTRAL IOWA AND MUCH OF NORTHWEST AND WEST CENTRAL ILLINOIS. THE WATCH IS IN EFFECT UNTIL 1100 PM CDT. THE MAIN CONCERN WITH THESE STORMS IS LARGE HAIL AND DAMAGING WINDS. HOWEVER...THE STORMS ARE ALSO CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION...OR LOCAL RADIO OR TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. WOLF
Special weather statement, Aug 16, 5:22 PM CDT, 3 hours 1 minute before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-170425- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 522 PM CDT SAT AUG 16 1997 ....SEVERE THUNDERSTORM WATCH FOR EAST CENTRAL IOWA AND MUCH OF NORTHWEST AND WEST-CENTRAL ILLINOIS... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EAST CENTRAL IOWA AND MUCH OF NORTHWEST AND WEST CENTRAL ILLINOIS. THE WATCH IS IN EFFECT UNTIL 1100 PM CDT. THE MAIN CONCERN WITH THESE STORMS IS LARGE HAIL AND DAMAGING WINDS. HOWEVER...THE STORMS ARE ALSO CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION...OR LOCAL RADIO OR TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. WOLF
Local storm report, Aug 16, 5:53 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 553 PM CDT SAT AUG 16 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0553 PM W OF MONMOUTH E OF WYOMING IA SEVERAL TORNADOES 08/16/97 JONES & JACKSON
Local storm report, Aug 16, 5:57 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 553 PM CDT SAT AUG 16 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0553 PM W OF MONMOUTH E OF WYOMING IA SEVERAL TORNADOES 08/16/97 JONES & JACKSON
Local storm report, Aug 16, 7:55 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 755 PM CDT SAT AUG 16 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0755 PM LE CLAIRE IA 1.00 INCH HAIL 08/16/97 SCOTT
Local storm report, Aug 16, 7:56 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 755 PM CDT SAT AUG 16 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0755 PM LE CLAIRE IA 1.00 INCH HAIL 08/16/97 SCOTT
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:09 PM CDT | Tornado Warning | DVN | Rock Island | 46 min |
| Aug 16, 7:24 PM CDT | Tornado Warning | DVN | Whiteside | 46 min |
| Aug 16, 7:55 PM CDT | Tornado Warning | DVN | Rock Island | 35 min |
| Aug 16, 8:10 PM CDT | Tornado Warning | DVN | Whiteside | 30 min |
| Aug 16, 9:11 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 49 min |
| Aug 16, 9:25 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 65 min |
| Aug 17, 12:23 AM CDT | Flash Flood Warning | DVN | Bureau, Henry | 8 hr |
| Aug 17, 12:23 AM CDT | Flash Flood Warning | DVN | Mercer | 8 hr |
Nearby
Tornado Warnings in Illinois, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.